Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $X$ be a smooth variety with an action of $\mathbb{C}^*.$ One has the so-called Bialynicki-Birula decomposition of $X$ given by stable manifolds: $$X=\bigcup_N X^+(N),$$ where $N$ varies in the set of connected components of the fixed point locus $X^{\mathbb{C}^*}.$ Rougly speaking, $X^+(N)$ is related to the positive part of the weight decomposition of $T_p X$, for $p\in N$ (see Theorem 4.1 in [2] for a more precise definition).

Define the following relation on the set of connected components of $X^{\mathbb{C}^*}$:

Relation 1: $N_1 \prec N_2 \Leftrightarrow \mbox{ the boundary of } X^+(N_1) \mbox{ intersects } X^+(N_2).$

Question 1: Is this relation antisymmetric?

I know that the answer to this question is affermative in the following case I shall explain in the following.

First, I need to recall some Morse theory. Let $M$ be a compact Riemannian Manifold and $f\colon M\rightarrow \mathbb{R}$ a smooth function.

Definition. ([1]) Let $N \subset M$ be a connected submanifold of $M.$ It shall be called a non-degenerate critical manifold for $f$ if and only if

  1. the differential $df$ of $f$ is identically zero along $N$,
  2. the Hessian $H_N f$ of $f$ is non-degenerate on the normal bundle $\nu(N)$ of $N.$

Assume that the critical set of $f$ is a union of non-degenerate critical manifolds. In this case, we shall call $f$ Morse function. To any non-degenerate critical manifold $N$ one can associate the so-called stable manifold $M^+(N)$, that is, the set of points of $M$ belonging on trajectories of the gradient flow of $f$ converging to $N.$ One has the so-called Morse decomposition $$M=\bigcup_N M^+(N).$$

In the paper [1], Atiyah and Bott define a relation on the set of critical manifolds in the following way:

Relation 2: $N_1< N_2 \Leftrightarrow \mbox{ the boundary of } M^+(N_1 ) \mbox{ intersects } M^+(N_2 ).$

Moreover, they state that $N_1 < N_2 \Rightarrow f(N_1 ) < f(N_2 )$, hence Relation 2 is antisymmetric.

Let $X$ be a compact Kahler manifold endowed with an action of a compact holomorphic one-dimensional torus $T.$ One can define a Morse function $f$ associated to the torus action.

Facts (Chapter 3 in [3]): The non-degenerate critical manifolds coincide with the connected components of $X^{T}.$ Moreover, the stable manifolds of the Morse decomposition associated to $f$ coincide with the stable manifolds of the Bialynicki-Birula decomposition associated to the $T$-action.

Thus, in this case Relation 1 coincides with Relation 2, hence Relation 1 is antisymmetric.

Question 2: Do we really need Morse theory to prove the antisymmetric property of Relation 1?

References:

[1] Atiyah, Bott. The Yang-Mills equations over Riemann surfaces. Philosophical Transactions of the Royal Society of London. Series A, Mathematical and Physical Sciences, Vol. 308, No. 1505 (Mar. 17, 1983), pp. 523-615.

[2] Bialynicki-Birula. Some theorems on actions of algebraic groups. The Annals of Mathematics, Second Series, Vol. 98, No. 3 (Nov., 1973), pp. 480-497.

[3] Nakajima. Lectures on Hilbert schemes of points on surfaces, American Math. Society, Providence RI, 1999.

share|improve this question
add comment

1 Answer

up vote 1 down vote accepted

If $X$ is projective, the Bialynicki-Birula decomposition is filterable; this means that there is a filtration $Z_1 \subseteq Z_2 \subseteq \cdots \subseteq Z_r = X$ by closed subsets, such each difference $Z_i \smallsetminus Z_{i-1}$ is a piece of the Bialynicki-Birula decomposition (Białynicki-Birula, Some properties of the decompositions of algebraic varieties determined by actions of a torus. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 24 (1976), no. 9, 667–674). This implies that your relation is antisymmetric.

[Edit] When $X$ is only quasi-projective, the Białynicki-Birula decomposition does not exist in general, even if $X^{{\mathbb C}^*}$ is proper. It does exists when $\lim_{t \to 0}t \cdot x$ exists for any $x \in X$. I would guess that in this case it is still filterable, and that you can prove this by choosing a smooth equivariant compactification.

share|improve this answer
    
If $X$ is only quasi-projective with $X^{\mathbb{C}^*}$ proper, is still my relation antisymmetric? –  Francesco Apr 21 '12 at 9:39
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.